5 On Your Side

Reactions from antibiotics can lead children to emergency room

Posted December 27, 2018 8:34 a.m. EST

— Each year, 70,000 children end up in an emergency room because of a side effect from an antibiotic.

Such dangerous reactions do show signs.

Ear infections are a common problem for kids; one landed Lilah Santiago at the doctor's office just after her second birthday.

She took penicillin and ended up with a rash all over her body.

“She had been on antibiotics a lot, never had a reaction until this time for whatever reason,” Lilah’s mom, Sofia Santiago, said. “In the bath, we noticed she had really red, really angry hives from head to toe, and it was the first time we had ever seen this reaction in her.”

Doctors treated the allergic reaction with prednisone.

“Most reactions that kids have to antibiotics are minor; that's something like a rash,” said Lauren Friedman, Consumer Reports health editor.

“But kids can actually have a serious reaction to antibiotics, and that's when we see something like anaphylactic shock,” Friedman continued. “And that's that a life-threatening allergic reaction that we usually associated with things like peanuts or bee stings."

A Centers for Disease Control and Prevention study found that up to 81 percent of emergency room visits from kids with an antibiotic reaction had mild allergic events like rashes.

Don't hesitate if you notice severe symptoms.

“Children 2 and under are the most likely to end up in the ER with an adverse reaction to an antibiotic,” Friedman said. “But with children of any age, if you see serious symptoms like trouble breathing or a weak pulse, seizure, a loss of consciousness or even severe hives, you want to take them to the ER right away.”

Even with possible side effects, antibiotics are generally considered safe. When used properly, these life-saving drugs far outweigh the risks.

Because of the possible side effects of antibiotics, Consumer Reports recommends you talk to your child's pediatrician about whether one is even necessary.

Antibiotics should never be used for viral illnesses, such as colds.